MAUDE Adverse Event Report: CORDIS CORPORATION TRAPEASE PVCF FEM/JUG 55CM CSI; FILTER, INTRAVASCULAR, CARDIOVASCULAR

CORDIS CORPORATION TRAPEASE PVCF FEM/JUG 55CM CSI; FILTER, INTRAVASCULAR, CARDIOVASCULAR
Model Number 466P306AU
Medical Device Problem Code Unintended Movement (3026)
Health Effect - Clinical Codes Myocardial Infarction (1969); Internal Organ Perforation (1987); Perforation of Vessels (2135)
Date of Event 03/26/2018
Type of Reportable Event Serious Injury
Event or Problem Description
As reported by the legal brief, the patient underwent placement of a trapease vena cava filter.The report states that the filter subsequently malfunctioned and caused injury and damage to the patient including, but not limited to filter is tilted anteriorly at the superior end.The filter is tilted posteriorly at the inferior end, but does not contact the inferior vena cava (ivc) wall.All the struts of the ivc filter perforate the ivc up to 7mm.One anterior strut perforates the ivc wall 5mm and contacts the bowel.Two medial struts perforate the ivc wall 5mm and 6mm and contacts the aorta.One posterior strut perforates the ivc wall 7mm and resides within the soft tissues.Two lateral struts perforate the ivc wall at 5mm and reside within the soft tissue.As a direct and proximate result of these malfunctions, the patient suffered life-threatening injuries and damages, and required extensive medical care and treatment.As a further proximate result, the patient has suffered and will continue to suffer significant medical expenses, pain and suffering, and other damages.
 
Additional Manufacturer Narrative
Occupation: other, senior counsel, litigation.Please note that the exact event date is unknown and the event date is the complaint awareness date.It was reported that a patient underwent placement of a trapease vena cava filter.The filter subsequently malfunctioned and caused; filter is tilted anteriorly at the superior end.The filter is tilted posteriorly at the inferior end but does not contact the inferior vena cava (ivc) wall.All the struts of the ivc filter perforate the ivc up to 7mm.One anterior strut perforates the ivc wall 5mm and contacts the bowel.Two medial struts perforate the ivc wall 5mm and 6mm and contacts the aorta.One posterior strut perforates the ivc wall 7mm and resides within the soft tissues.Two lateral struts perforate the ivc wall at 5mm and reside within the soft tissue.The indication for the filter implant has not been provided and there is currently no additional information available for review.The product was not returned for analysis and the sterile lot number has not been provided; therefore, no device analysis nor device history record review could be performed.The trapease ivc filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Ivc filter tilt has been associated with practitioner technique and vessel anatomy, specifically asymmetry and tortuosity.Vessel perforation is a known adverse event associated with implanting vena cava filters and is listed as such in the instructions for use (ifu).The ifu also notes vessel damage such as intimal tears and perforation as procedural and long-term complications related to ivc filters.The timing and mechanism of the tilt and perforation has not been reported at this time and a clinical conclusion could not be determined as to the cause of the event.Without procedural films or post implant imaging available for review, the reported events could not be confirmed or further clarified.There is nothing to suggest that the reported event is related to the design and/or manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.Please note that this is the initial report for this product.
 
Event or Problem Description
Additional information received per the medical records state that the indication for filter placement was prophylaxis against pulmonary embolism (pe).The filter was deployed such that it centered at the l2-l3 level.Three computed tomography (ct) scans were done thirteen years and five months, thirteen years and ten months and sixteen years after the index procedure.These scans were re-evaluated seventeen years and ten months after the index procedure.The evaluation results were previously reported.Additional information received per the patient profile form (ppf) states that the patient experienced inferior vena cava (ivc) perforation, organ perforation and filter tilt.The patient became aware of the reported events approximately seventeen years and ten months after the index procedure.The patient also experienced leg swelling, blood in stool, chest pains (a few times per month), high white blood cell count and stroke approximate three years ago.Additionally, the patient continues to experience headaches and daily leg pain.
 
Additional Manufacturer Narrative
It was reported that a patient underwent placement of a trapease vena cava filter.The filter subsequently malfunctioned and caused; filter is tilted anteriorly at the superior end.The filter is tilted posteriorly at the inferior end but does not contact the inferior vena cava (ivc) wall.All the struts of the ivc filter perforate the ivc up to 7mm.One anterior strut perforates the ivc wall 5mm and contacts the bowel.Two medial struts perforate the ivc wall 5mm and 6mm and contacts the aorta.One posterior strut perforates the ivc wall 7mm and resides within the soft tissues.Two lateral struts perforate the ivc wall at 5mm and reside within the soft tissue.The patient became aware of the events approximately seventeen years and ten months post implant.The patient also reported leg pain and swelling, blood in stool, chest pain, high white blood cell count, headaches and a stroke related to the filter.According to the implant record the indication for the filter placement was prophylaxis against pulmonary embolism (pe).The filter was deployed such that it centered at the l2-l3 level.Three computed tomography (ct) scans were performed at thirteen years and five months, thirteen years and ten months and sixteen years post implant.These scans were re-evaluated seventeen years and ten months after the index procedure.The evaluation results were previously reported as above.The product remains implanted and unavailable for analysis.A review of the device history record revealed no anomalies during the manufacturing and inspection processes that can be associated with the reported complaint.The trapease ivc filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Ivc filter tilt has been associated with practitioner technique and vessel anatomy, specifically asymmetry and tortuosity.Vessel perforation is a known adverse event associated with implanting vena cava filters and is listed as such in the instructions for use (ifu).The ifu also notes vessel damage such as intimal tears and perforation as procedural and long-term complications related to ivc filters.The timing and mechanism of the tilt and perforation has not been reported at this time and a clinical conclusion could not be determined as to the cause of the event.Without procedural films or post implant imaging available for review, the reported events could not be confirmed or further clarified.Pain, leg swelling, blood in stool, stroke, and headaches do not represent a device malfunction and may be related to underlying patient specific issues or other undisclosed comorbidities.There is nothing to suggest that the reported event is related to the design and/or manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.

Brand Name
TRAPEASE PVCF FEM/JUG 55CM CSI
Common Device Name
FILTER, INTRAVASCULAR, CARDIOVASCULAR
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer (Section G)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer Contact
karla castro
14201 nw 60 avenue
miami lakes, FL 33014
7863138372
MDR Report Key15440681
Report Number9616099-2022-05981
Device Sequence Number17561128
Product Code DTK
UDI-Device Identifier20705032009451
UDI-Public20705032009451
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K020316
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2004
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/03/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2007
Device Model Number466P306AU
Device Catalogue Number466P306AU
Device Lot NumberR0604981
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/31/2022
Supplement Date Received by Manufacturer09/15/2022
Initial Report FDA Received Date09/16/2022
Supplement Report FDA Received Date10/03/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/07/2004
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN LONG 6 FRENCH SHEATH; UNKNOWN PUSHER DEVICE
Outcome Attributed to Adverse Event Life Threatening;
Patient Age56 YR
Patient SexMale